Tacrolimus (FK506)-induced mutism after liver transplant

Deborah K. Sokol, Jean P. Molleston, Ronald S. Filo, Joseph Van Valer, Mary Edwards-Brown

Research output: Contribution to journalArticlepeer-review

18 Scopus citations

Abstract

Tacrolimus (FK506), an immunosuppressant, has been associated with mutism in adults after liver transplant. Speech arrest, agitation, tremor, ataxia, and downward gaze deviation in a 5-year-old female 13 days after orthotopic liver transplant are reported. FK506, which began to be administered 12 days earlier, rose to a level of 44 ng/mL (normal range, 10-20 ng/mL) 1 day before neurologic abnormalities began. FK506 dose level was maintained and then reduced. Three days later the patient could say a few single words and extra-ocular movement returned to normal. Four months later, she continued to exhibit decreased fluency and dysarthria with ataxia. One year later, decreased fluency and mild ataxia persists. Rapid identification of speech loss linked to FK506 may be important because reduction or cessation of the drug may be associated with reverse of speech loss.

Original languageEnglish (US)
Pages (from-to)156-158
Number of pages3
JournalPediatric neurology
Volume28
Issue number2
DOIs
StatePublished - Feb 2003

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Neurology
  • Developmental Neuroscience
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Tacrolimus (FK506)-induced mutism after liver transplant'. Together they form a unique fingerprint.

Cite this